News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Cardiac Concern?


 jg58 - Thu Aug 05, 2004 10:58 am

I was diagnosed with sinus tachycardia in approximately 1987 by one of my family doctor. He prescribed atenolol. My blood pressure normally is 90-100/65-70 my pulse was at times 120-135, and taking the atenolol made me extremely tired, I had more palpatations and would get light headed so I weaned myself off. At that time I asked the dr if this was serious and he told me no, my heart was beating at a normal rhythm, just fast and that the heart is not programmed to just beat so many times and then stop. I seemed to do okay for quite a few years, and then last year I could feel my pulse was very high again so I saw a different family doctor and was again given atenolol. After 6 months I weaned myself again because of the same symptoms. My pulse would rarely go below 100 and I am always very aware of my heart beating - almost like my body pulses with each beat. Another symptom that has started lately is that it feels like my heart hurts - this is not a severe pain in the middle of my chest, but rather toward the left side. It can last between a few seconds and several minutes and occurs several times a day. I am wondering if I should be concerned about this.
 Dr. Yasser Mokhtar - Fri Aug 06, 2004 1:18 am

User avatar Dear jg58,

Sinus tachycardia is the most difficult tachycardia to treat, it usually has lots of reasons including fever, anemia, overactive thyroid, heart failure, among others. The treatment is to treat the cause. Atenolol and the like medicatins are symptomatic treatment for the tachycardia itself but not the actual cause.

If atenolol and the group to which it belongs gives you unwanted side effects, there are medications that can slow the heart rate and they are of different groups and work in different ways.

One of those are a subgroup of the calcium channel blockers group, and an example of this would be a medication called diltiazem. Unfortunately, they can also cause drops in blood pressure.

i am sure that before giving you atenolol, your doctors did some tests to try and find out the cause of this tachycardia, but in case they did not, i would recommend doing a thyroid function test, an echocardiogram (an ultrasound of the heart) and a complete blood count. Some times there are certain medications that cause tachycardia and there are some natural supplements that can cause that as well. So, if you are taking any natural/herbal supplements for any reason, please tell your doctor as well.

To conclude, if this tachycardia does not resolve or does not get under control, i recommend that you see a cardiologist to look further into it as it might not be sinus tachycardia to begin with as there are some rare arrhythmias that look exactly like sinus tachycardia and the only way to diagnose them is by having a test called an electrophysiologic study.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here